Wednesday, January 04, 2006

Aspirin

It’s quite a nasty drug really.  It’s great for things like helping to prevent blood clotting, which is why small doses – usually 75mg – are given to patients who have a circulatory problem, e.g. previous heart attack, stroke etc.  It doesn’t thin the blood, as a lot of people think.  What it actually does is affects the clotting process, so making the blood less sticky.  A side effect of it is that it thins the lining of the intestines, and can cause gastric bleeding.

So I’m given a call to a young male in his 20s who’s fitting.  When I walked through the door, he was being propped up on the bed.  He was so pale, his mucus membranes were actually white.  The last time I saw someone look that pale they were dead.

After some probing to try and discover the cause, he told us he was under the local psychiatric hospital for schizophrenia, and went there monthly to have an injection to help control it.  He then told us that he had been taking 2x 300mg aspirin (we give 1 x 300 mg of aspirin to people with cardiac chest pain) religiously every four hours for the last three months.  That’s one Hell of a lot of aspirin.

We suspected he looked so pale because he had damaged the lining of his intestines and he was slowly bleeding to death.  His oxygen levels were in his boots – possibly the cause of his fit, and only came up to a reasonable – but not good – level on high flow oxygen.

The crew blued him in to hospital.  He’d unknowingly made himself very ill.

My personal opinion is if you have pain, try taking paracetamol or something similar.  Only take aspirin if it is prescribed to you by your doctor, and if the pain won’t go away, go and see your doctor who can investigate the cause and give you an appropriate pain killer.

His was the most interesting job of the shift.

7 Comments:

Anonymous Anonymous said...

Not an expert, but is paracetamol safe in large doses? If this guy had been taking paracetamol at the same rate his liver would be gone, surely?

11:15 pm  
Blogger Steve said...

No drug is really safe in large doses, hence my advice to seek advice from your GP if pain persists, and not to just keep taking pain killers.

7:38 am  
Anonymous Anonymous said...

...if you have pain, try taking paracetamol or something similar. Only take aspirin if it is prescribed to you by your doctor...

Unless the pain happens to be crushing central chest pain, when one asprin might prove useful...

9:33 am  
Anonymous Anonymous said...

And obviously if it is crushing central chest pain, you should dial 999......just incase anyone thought that taking a asprin would make you all better!!

3:45 pm  
Blogger Learning Nursing said...

Cited you in a lecture today re: Asprin

4:31 pm  
Blogger Steve said...

Cited in a good way I hope

12:13 am  
Blogger Spike said...

It’s great for things like helping to prevent blood clotting, which is why small doses – usually 75mg – are given to patients who have a circulatory problem

I'd wondered about that.

1:29 am  

Post a Comment

<< Home